RU486 Wake-up Call: Two further US deaths prompt regimen change by Planned Parenthood Print E-mail
March 17, 2006

2 More Women Die After Taking Abortion Pill

Read MORE

By GARDINER HARRIS

WASHINGTON, March 17 ­ After receiving reports that two more women died after taking abortion pills, Planned Parenthood, the nation's largest provider of abortions, announced today that it would immediately change the way it gives the medicines.

The change resolves a long-running dispute between Planned Parenthood and the Food and Drug Administration over the safest way to provide pill-based abortions.

The F.D.A. has now received reports that six women in the United States died after taking RU-486, or Mifeprex. Federal officials do not yet know the cause of the latest two deaths. Planned Parenthood announced in a statement that one woman died within days of undergoing a pill-based abortion while the other died within five weeks of the procedure.

When Mifeprex was first approved by the F.D.A. in 2000, the standard regimen was to give the drug in a doctor's office followed two days later by an oral dose of a different drug, misoprostol. Women expelled the fetus over the following days or weeks in a process that mimicked a miscarriage.

Since then, most Planned Parenthood doctors have switched to a different regimen, instructing women to insert misoprostol vaginally between two and three days after taking Mifeprex.

Studies of the new regimen showed that it was effective, and it allowed women to take lower doses of misoprostol and undergo the most emotional and painful part of the procedure at home. It also meant fewer office visits for Planned Parenthood.

But this regimen was not approved by the F.D.A. It is not unusual for doctors to use drugs differently from how they are officially approved. But as reports of deaths among women undergoing the procedure trickled into the F.D.A., government officials issued increasingly stern warnings that doctors should stick to the approved regimen.

Until today, Planned Parenthood had rejected those warnings.

It is not known whether the method of drug administration has anything to do with the deaths. In a statement, the F.D.A. said it was "investigating all the circumstances associated with these cases."

Dr. Vanessa Cullins, vice president of medical affairs for Planned Parenthood, said in an interview, "There is no single reason for the change."

"We don't really know all the circumstances surrounding these women's deaths," Dr. Cullins said.

She noted that in Europe both drugs are generally administered orally.

In a statement, the F.D.A. repeated warnings that women who undergo pill-based abortions should be vigilant for any signs of trouble. If they suffer from nausea, vomiting, or diarrhea and weakness with or without abdominal pain more than a day after taking abortion medicines, they should immediately be given antibiotics.

The four previous deaths were all caused by sepsis, or blood infections, caused by the bacteria Clostridium sordellii. Clostridium sordellii infections can be difficult to diagnose because victims often do not have fevers. Since reporting drug side effects is voluntary in the United States, it is possible that other deaths have gone unreported.

The risk of these infections could be lowered or eliminated if patients were given antibiotics as a preventative. But antibiotic therapy has its own set of risks, and so far officials say that the risk of infection from Clostridium sordellii is so slight that it does not merit such a precaution.

"We do not know whether these new deaths were caused by sepsis or, if they were, if they were caused by infection with Clostridium sordellii," the statement said.

The government has already scheduled a scientific conference on May 11 at the Centers for Disease Control and Prevention to discuss Clostridium sordellii and a related bacteria, Clostridium difficile, that has caused outbreaks of diarrhea and colitis in hospitals and nursing homes across the nation.

Both bacteria generally live in the soil and human intestinal tracts. Both thrive in environments with limited oxygen. When these bacteria infect the bloodstream, they can produce a toxin that causes something akin to toxic shock syndrome.

The Food and Drug Administration has already added strong warnings to the label of RU-486, or Mifeprex. But officials say that they have no idea whether Mifeprex makes patients vulnerable to infection from C. sordellii.

Mifeprex has been used in more than 560,000 medical abortions in the United States since its approval in September 2000, and it has been used in more than 1.5 million abortions in Europe. The risks of death from infection after using the pill are similar to the risks after surgical abortions or childbirth, officials said.

Monty Patterson, whose 18-year-old daughter Holly died on Sept. 17, 2003, from a C. sordellii infection after getting a medical abortion, has long argued that Mifeprex predisposes women to such infections by suppressing their immune systems. He wants the drug withdrawn.

"How many women have to die needlessly before this drug is removed from the market?" Mr. Patterson said.